Oregon, 2011

Heavy Snow in Oregon, February 14 to 15, 2011

February 14 to 15, 2011 · NWS PQR · 2 events in 2 counties and zones

This first in a series of strong Pacific cold fronts brought heavy snow accumulations to the north Oregon Cascades and the Cascades in Lane County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

This first in a series of strong Pacific cold fronts brought heavy snow accumulations to the north Oregon Cascades and the Cascades in Lane County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 14, 2:09 PM PST, 3 hours 51 minutes earlier.

Area forecast discussion, Feb 14, 2:09 PM PST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
209 PM PST MON FEB 14 2011

.SYNOPSIS...COMPLEX UPPER LOW IS USHERING IN A COOL AND MOIST AIR
MASS INTO THE PACIFIC NW. MANY EMBEDDED SURFACE LOWS WILL SPIN
ONSHORE OVER THE NEXT 48 HOURS BRINGING A HIGH CHANCE FOR
PRECIPITATION...STRONG WINDS AT TIMES...AND SNOW TO LOW ELEVATIONS.

&&

.SHORT TERM...SURFACE LOW CURRENTLY AT 47N 129W WILL STREAM
NORTHWARDS TO VAN ISLAND. EMBEDDED WITHIN ITS COLD FRONT ARE A FEW
TSTMS THAT WILL IMPACT THE WATERS AND COASTAL AREAS OVER THE NEXT FEW
HOURS. THE COLD AIR MASS THAT FOLLOWS WILL REMAIN QUITE UNSTABLE
ESPECIALLY OVER THE WATERS AND WILL PERSIST THROUGH WED EVENING
GIVING AT LEAST A SLIGHT CHANCE FOR TSTMS AT TIMES WEST OF THE COAST
RANGE.

THIS LOW IS ALSO GENERATING A STRONG N TO S PRESSURE GRADIENT THROUGH
PORTIONS OF THE WILLAMETTE VALLEY...PARTICULARLY THE SOUTH
VALLEY...WHICH IS BEING ENHANCED BY A SFC PRES RIDGE OVR N CAL.  AS
THE LOW PROGRESSES TO THE NORTH...DO NOT BELIEVE THE NORTH VALLEY
WILL TURN COMPLETELY N TO S AS GRADIENT REMAINS MORE EASTERLY AND
THEREFORE OMITTED THEM FROM THE ADVISORY. HOWEVER...THERE IS SOME
UNCERTAINTY IN THIS AS THIS IS NOT BEING RESOLVED BY
MODELS...THEREFORE WIND GUSTS TO 40 MPH ARE DEFINITELY NOT OUT OF THE
QUESTION AND THIS SHOULD BE MONITORED CLOSELY. MEANWHILE...THE SOUTH
VALLEY PRES GRAD IS MORE N TO S AND THIS HAS BEEFED UP WIND GUSTS
INTO THE UPPER 30S AND LOWER 40S WITH SOME HIGHER VALUES AT HIGHER
ELEVATIONS.

IN THE MOUNTAINS...SNOWFALL WILL BE GRADUAL OVER THE NEXT 48 HOURS
WITH PROBABLY 4 TO 8 COMING WITH THIS FRONT AND THE REST BEING PILED
ON BY SHOWERS...SO CURRENT ADVISORIES AND WARNINGS LOOK OK.

SNOW LEVELS WILL FALL SHARPLY OVER THE NEXT 48 HOURS...AND MAY EVEN
GET CLOSE TO THE VALLEY FLOOR ON THURSDAY...THOUGH AT THIS TIME QPF
SEEMS FAIRLY LIGHT AS NO ORGANIZED SYSTEM MOVES THROUGH...THOUGH
THERE WILL BE SHOWERS AROUND SO SEEING SOME FLAKES AT LOW ELEVATIONS
IS PROBABLY NOT OUT OF THE QUESTION.

MODERATE RISES IN RIVERS...THOUGH AS OF RIGHT NOW FLOODING SHOULD NOT
BE A CONCERN. WOLFE

.LONG TERM...THE UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT THE
PACIFIC NORTHWEST THROUGH THE WEEKEND...SHORTLY FOLLOWED BY SEVERAL
MORE DISTURBANCES INTO EARLY NEXT WEEK. EXPECT COOL...DAMP
CONDITIONS THROUGH MOST OF THE EXTENDED PERIOD. MODELS HINT AT A
BRIEF BREAK IN BETWEEN SYSTEMS SATURDAY...WITH THE NEXT SYSTEM
ARRIVING LATE SATURDAY NIGHT/EARLY SUNDAY. PREVIOUS MODEL RUNS ALSO
REFLECT THIS BREAK...BUT WILL KEEP SLIGHT CHANCE OF POPS IN THE
FORECAST. THIS PATTERN WILL PERSIST INTO NEXT WEEK...WITH MODELS
BUILDING AN UPPER LEVEL RIDGE IN THE EAST PACIFIC MONDAY AND
TUESDAY WITH SOME MODELS SHOWING AN UPPER LEVEL TROUGH SLIDING DOWN
THE WEST COAST. LR

&&

.AVIATION...FIRST FRONTAL BOUNDARY MOVING THROUGH THE INTERIOR
VALLEYS EARLY THIS AFTERNOON. VFR CONDITIONS INLAND AND MVFR
ALONG THE COAST AS OF 21Z. SATELLITE IMAGERY SHOWS A BREAK BETWEEN
SYSTEM SO WOULD EXPECT THE COAST TO IMPROVE TO VFR LATE THIS
AFTERNOON AND LASTING FOR A FEW HOURS. EXPECT WIDESPREAD MVFR
OVER THE INLAND VALLEYS THIS EVENING AND IFR TO MVFR ALONG THE
COAST AND IN THE HIGHER TERRAIN. THIS TREND WILL LAST UNTIL 06Z-
10Z. POST-FRONTAL UNSTABLE AIR MASS AFTER 10Z WILL RESULT IN
MAINLY VFR CONDITIONS...BUT BOUTS OF MVFR CIG/VIS IN HEAVIER
SHOWERS. THERE IS A CHANCE OF THUNDERSTORMS ALONG THE COAST LATE
TONIGHT THROUGH TUE.

KPDX AND APPROACHES...CONTINUED VFR EARLY THIS AFTERNOON. FIRST
FRONTAL BOUNDARY MOVING THROUGH THE WILLAMETTE VALLEY AS OF 21Z.
STILL EXPECT THE WIND TO SWITCH TO SOUTHERLY THIS AFTERNOON. WIND
WILL INCREASE AS THE SECOND SURFACE LOW HEADS UP TOWARD VANCOUVER
ISLAND THIS EVENING. VAD WIND PROFILE FROM NWS DOPPLER RADAR
INDICATES S WIND OF 40 KT AROUND 4000 FT AT 2030Z SO GUSTS OF
35-40 KT WITH THE SECOND FRONT NOT OUT OF THE QUESTION. WIND
WEAKENS AND TURNS SWLY BY 06Z. POST-FRONTAL UNSTABLE AIR MASS
PREVAILS FROM 12Z TUE TO 00Z WED AND WILL INDICATE CB CLOUDS IN
THE LATTER HALF OF THE TAF. WEISHAAR.

&&

.MARINE...MODEL SURFACE PATTERN NOT VERY WELL ANALYZED COMPARED TO
SATELLITE. NAM MODEL INDICATES ONE SURFACE LOW NEAR 47N 129W BUT
SATELLITE IMAGERY SHOWS 2 LOWS. STORM FORCE GUSTS OCCURRED EARLY THIS
MORNING...AND EXPECT THEM TO RETURN LATE THIS AFTERNOON THROUGH
THE EVENING. SEAS ALREADY UP TO 20 FT THIS AFTERNOON...BUT
CONSIDERABLE WIND WAVE COMPONENT. ENP AND WWIII GUIDANCE A LITTLE
UNDERDONE OVER THE WATERS. USED SWAN GUIDANCE IN THE VERY SHORT-
TERM AS IT HAS A BETTER WIND FORECAST AND BUILDS THE WAVES FASTER.
MODELS TYPICALLY DO NOT RAMP UP SEAS QUICK ENOUGH WITH THESE
DEEPENING LOWS OVER THE NEAR-SHORE WATERS. SEAS WILL SUBSIDE
FAIRLY QUICKLY OVERNIGHT DUE TO DECREASING WIND RESULTING IN MUCH
LESS WIND WAVE. HOWEVER...AN ACTIVE WEEK APPEARS TO BE IN
STORE...WITH ANOTHER ROUND OF GALES LIKELY TUE. WEISHAAR

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 5 PM PST TUESDAY FOR CASCADES IN LANE
     COUNTY-NORTHERN OREGON CASCADES.

     HIGH WIND WARNING UNTIL 8 PM PST THIS EVENING FOR CENTRAL COAST
     RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST RANGE OF
     NORTHWEST OREGON-NORTH OREGON COAST.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
     WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY.

WA...WINTER WEATHER ADVISORY UNTIL 5 PM PST TUESDAY FOR SOUTH
     WASHINGTON CASCADES.

     HIGH WIND WARNING UNTIL 8 PM PST THIS EVENING FOR SOUTH
     WASHINGTON COAST-WILLAPA HILLS.

PZ...STORM WARNING UNTIL 10 PM PST THIS EVENING FOR ALL COASTAL
     WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM
     PST TUESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 14, 5:28 AM PST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
528 AM PST MON FEB 14 2011

ORZ001-002-WAZ021-151430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
528 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8
PM PST THIS EVENING FOR NORTHERN AND CENTRAL OREGON COAST. GUSTS
TO 75 MPH FOR HEADLANDS AND BEACHES...AND GUSTS TO 65 MPH FOR
COASTAL COMMUNITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-WAZ020-151430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
528 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PST
THIS EVENING FOR THE WILLAPA HILLS...AND COAST RANGE OF NORTHERN
AND CENTRAL OREGON. GUSTS TO 60 MPH AT HIGHER ELEVATIONS THROUGH THIS
EVENING.

SNOW ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE DOWN TO AROUND 2500
FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW ACCUMULATIONS OF 2 TO 5 INCHES POSSIBLE DOWN TO 2000 FEET
TUESDAY. SNOW DECREASING WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-151430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
528 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT STARTING 3 PM THIS AFTERNOON
THROUGH TONIGHT. SNOW ACCUMULATION 8 TO 12 INCHES TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING CONTINUES THROUGH 5 PM TUESDAY. SNOW
ACCUMULATION 5 TO 9 INCHES TUESDAY. SNOW DECREASING WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ010-012-WAZ040-151430-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
528 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW ACCUMULATIONS 1 TO 3 INCHES POSSIBLE TONIGHT DOWN TO AROUND
2500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW ACCUMULATIONS 2 TO 5 INCHES POSSIBLE TUESDAY DOWN TO AROUND
2000 FEET. LESSER AMOUNTS EXPECTED TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ005>009-014-WAZ022-023-039-151430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
528 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS GUSTING TO 40 MPH THIS AFTERNOON AND EVENING
ESPECIALLY FOR THE WILLAMETTE VALLEY AND SOUTHWEST WASHINGTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ210-250-255-270-275-151430-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
528 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STORM WARNING IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Local storm report, Feb 14, 4:23 PM PST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
423 PM PST MON FEB 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     NON-TSTM WND GST CAPE DISAPPOINTMENT     46.27N 124.08W
02/14/2011  M55.00 MPH       PACIFIC            WA   MESONET

            SUSTAINED WINDS 45 MPH, GUSTS 55 MPH

0600 AM     NON-TSTM WND GST CLATSOP SPIT            46.22N 124.00W
02/14/2011  M56.00 MPH       CLATSOP            OR   MESONET

            SUSTAINED WINDS 41 MPH, GUSTS 56 MPH

1225 PM     NON-TSTM WND GST NEWPORT                 44.63N 124.05W
02/14/2011  M63.00 MPH       LINCOLN            OR   ASOS

            SUSTAINED WINDS 44 MPH, GUSTS 63 MPH

1238 PM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
02/14/2011  M60.00 MPH       LINCOLN            OR   MESONET

0115 PM     NON-TSTM WND GST HEBO                    45.23N 123.85W
02/14/2011  M63.00 MPH       TILLAMOOK          OR   MESONET

0215 PM     NON-TSTM WND GST TIDEWATER               44.42N 123.90W
02/14/2011  M61.00 MPH       LINCOLN            OR   MESONET

0349 PM     TSTM WND GST     ASTORIA                 46.19N 123.82W
02/14/2011  M63.00 MPH       CLATSOP            OR   MESONET

&&

LRAMIREZ
Local storm report, Feb 14, 4:25 PM PST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
425 PM PST MON FEB 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     CLATSOP SPIT            46.22N 124.00W
02/14/2011  M71 MPH          CLATSOP            OR   OFFICIAL NWS OBS

&&

SCHNEIDER
Local storm report, Feb 14, 4:29 PM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
429 PM PST MON FEB 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     CLATSOP SPIT            46.22N 124.00W
02/14/2011  M71.00 MPH       CLATSOP            OR   OFFICIAL NWS OBS

0339 PM     TSTM WND GST     ASTORIA                 46.19N 123.82W
02/14/2011  M63.00 MPH       CLATSOP            OR   MESONET

&&

LRAMIREZ

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
February 14, 6:00 PM PST to February 15, 5:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
SNOTEL

The Hogg Pass SNOTEL site measured 27 inches of new snow. Other reports of heavy snow were 26 inches at the Little Meadows SNOTEL site, 23 inches at the Daly Lake SNOTEL site and at the Jumpoff Joe SNOTEL site and 16 inches at the Tombstone ODOT site.

Heavy Snow, Cascades in Lane County

When
February 14, 7:00 PM PST to February 15, 6:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
SNOTEL

The Holland Meadows SNOTEL site measured 32 inches of new snow. Other reports of heavy snow were 31 inches at the McKenzie SNOTEL site, 25 inches at the Summit Lake SNOTEL site, 22 inches at the Cascade Summit SNOTEL site and 20 inches at the Salt Creek Falls SNOTEL site.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282858, 282860.